Thyroid UK

Hot flushes....too much iron ?

Hi All

I sent this huge set of results to Dr P, complaining that my (then) 75mcg of T3 seemed to be having little effect any longer - and that I had suffered from the odd pounding of my heart and felt as if the T3 wasn't getting into my cells.

He commented that my MCV and MCH show that I am short on iron and that I should increase my intake straight away and drop my T3 a little.

Well..rightly or wrongly, I dropped my T3 to 50mcg and have started taking 20ml of Floradix at night before bed (I was taking 1 sachet of Spatone). Does this sound ok ?

I ask because for a few weeks now I have been having hot flashes all day and night. They last just a few seconds and then I get really cold again. Yes, it could be the menopause of course - but I thought I was past all that. ! I wondered if it was connected to my taking too much iron ?

I'm also not sure whether to increase my T3 again. My temps are varying from 36.2-36.8 and my heart rate from 76-86 bpm.

I am seeing Dr P late July but - impatient as always - wondered if you could help !

Thanks so much..

Sharon x

Serum Copper Levels 19.0 umol/L (13.0-23.0)

Serum Folate 12.7 ug/L (4.4-20.0)

Serum Ferritin 101ug/L (29-470)

Serum Vitamin B12 848 pg/mL (180-900)

Serum urea level 5.4 mmol/L (2.5-7.8)

Serum inorganic phosphate 0.84 mmol/L (0.80-1.50)

Serum magnesium level 0.84 mmol/L (0.70-1.00)

Serum bilirubin level 10 umol/L (<21)

Serum alkaline phosphatase 62 IU/L (30-130)

Serum ALT Level 31 IU/L (5-40)

Serum albumin 38 g/L (35-50)

Serum sodium 142 mmol/ L (133-146)

Serum potassium 5.1 mmol (3.5-5.3)

Serum creatinine 60 umol/L (50-95)

GFR calculated abbreviated MDRD >90mL/min/1.73m*2

eGFR >90: Normal

Total white cell count 3.6 10*9/L (4.0-11.0) LOW

Red blood cell (RBC) count 5.37 10*12/L (3.80-5.30) HIGH

Haemoglobin estimation 142 g/L (115-160)

Haematocrit 0.43 (0.37-0.45)

Mean corpuscular volume (MCV) 79.3 fL (80.0-100.)) LOW

Mean corpusc. Haemoglobin (MCH) 26.4 pg (27.0-32.0) LOW

Mean corpusc. Hb. Conc. (MCHC) 333 g/L (310-350)

Platelet count 216 10*9/L (150-450)

Neutrophil count 1.80 10*9/L (1.80-8.00)

Lymphocyte count 1.29 10*9/L (1.00-4.00)

Monocyte count 0.22 10*9/L (0.20-0.80)

Eosinophil count 0.27 10*9/L (<0.41)

Basophil count 0.02 10*9/L (<0.11)

Serum TSH Level <0.020 mU/L (0.27-4.2) LOW

Serum free T4 level 5.1 pmol/L (12.0-22.0) LOW

Serum free T3 level 8.2 pmol/L (3.1-6.8) HIGH

They wouldn’t / couldn’t do Zinc, transferrin saturation% and Vitamin D

5 Replies
oldestnewest

Ever since getting hashimoto's 15 years ago I have been bothered with hot flashes. I realize through trial and error that it is the medication side effect for me, however it got really bad last week and a blood test showed me that normal t4 but high t3 and negligible TSH put you into the hyperthyroid state with the above stated problems. Personally I felt so bad I stopped all meds for 3 days and I am starting up again on low doses and feeling better. P.s. I also see Dr P. but as I live abroad I often have to take matters into my own hands. Here the docs are all about levothyroxine and there's nothing else. Anyway today feeling better! (But still sweating)

Reply

If you have pounding heart and sweats then perhaps consider overmedication of thyroid meds.

Reply

Thank you both for replying. I did suspect overdosing myself, but have reduced my T3 from 75mcg to 50mcg without any real difference.

Mikiviki , interesting that you say it is a side effect of your medication. Last summer I remember experiencing a similar thing with hot flashes and I had only just started with 20mcg T3 with T4. Perhaps it is just something I will always experience with T3- or maybe I'm still overdosing on 50mcg?

Sharon x

Reply

I've been struggling in recent months to find the correct dose of T3. Two weeks ago Dr P told me I was taking too much. I had been taking around 125 and at one point had even increased it to 160. I had been changing my doses quite erratically because I really didn't have a clue what to do so I asked him exactly how I should proceed. I felt I really needed detailed guidance because I didn't trust myself at all at that point.

He said I should reduce my current dose by 12.5 T3 then remain on that dose (even if I don't feel right) for one week; all the time taking my heart rate and temperature measurements. Then I should reduce it by the same amount again and stay on it for one week. And so on and so on until my pulse and temps were down and I felt better.

Two weeks later I do feel quite a lot better and during the first week on the reduced dose I was quite surprised how my symptoms changed over that week. I expected to feel like I did on Days 1 and 2 for the entire week but I did gradually improve more and more. It was very reassuring knowing that I was doing what Dr P had told me to because when I felt a bit bad I wasn't tempted to alter the dose which is what I had been doing before then.

Reply

Mstp, thankyou. That is so helpful ! I feel like I have a plan now !

I , too, have been altering my dose willy-nilly - without any real idea of what I should be looking for. This gives me something to work on. i'm very grateful !

Reply

You may also like...